Constructive Approximation

, Volume 44, Issue 2, pp 195–231 | Cite as

Asymptotic Behavior of the Fourth Painlevé Transcendents in the Space of Initial Values



We study the asymptotic behavior of solutions of the fourth Painlevé equation as the independent variable goes to infinity in its space of (complex) initial values, which is a generalization of phase space described by Okamoto. We show that the limit set of each solution is compact and connected and, moreover, that any solution that is not rational has an infinite number of poles and infinite number of zeros.


The fourth Painlevé equation Asymptotic behavior Resolution of singularities Rational surface Space of initial values 

Mathematics Subject Classification

34M55 34M30 



The research reported in this paper was supported by Grant No. FL120100094 from the Australian Research Council. The work of M.R. was partially supported by Project No. 174020: Geometry and Topology of Manifolds, Classical Mechanics and Integrable Dynamical Systems of the Serbian Ministry of Education, Science and Technological Development. The authors are grateful to the referee for comments and questions, which led to improvement of the manuscript. M.R. thanks Viktoria Heu for useful discussions.


  1. 1.
    Bassom, A.P., Clarkson, P.A., Hicks, A.C.: Numerical studes of the fourth Painlevé equation. IMA J. Appl. Math. 50, 167–193 (1993)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Boutroux, P.: Recherches sur les transcendantes de M. Painlevé et l’étude asymptotique des équations différentielles du second ordre. Ann. Sci. École Norm. Sup. (3) 30, 255–375 (1913)MathSciNetMATHGoogle Scholar
  3. 3.
    Boutroux, P.: Recherches sur les transcendantes de M. Painlevé et l’étude asymptotique des équations différentielles du second ordre (suite). Ann. Sci. École Norm. Sup. (3) 31, 99–159 (1914)MathSciNetMATHGoogle Scholar
  4. 4.
    Clarkson, P.A.: The fourth Painlevé equation and associated special polynomials. J. Math. Phys. 44(11), 5350–5374 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Duistermaat, J.J., Joshi, N.: Okamoto’s space for the first Painlevé equation in Boutroux coordinates. Arch. Ratl. Mech. Anal. 202, 707–785 (2011)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Gerard, R.: Geometric theory of differential equations in the complex domain. In: Complex analysis and its applications (Lectures, Internat. Sem., Trieste, 1975), Vol. II, pp. 269–308. Internat. Atomic Energy Agency, Vienna (1976)Google Scholar
  7. 7.
    Gordoa, P.R., Joshi, N., Pickering, A.: Bäcklund transformations for fourth Painlevé hierarchies. J. Differ. Equ. 217, 124–153 (2005)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gordoa, P.R., Joshi, N., Pickering, A.: Second and fourth Painlevé hierarchies and Jimbo-Miwa linear problems. J. Math. Phys. 47(7), 07350416 (2006)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Howes, P., Joshi, N.: Global asymptotics of the second Painlevé equation in Okamoto’s space. Constr. Approx. 39(1), 11–41 (2014)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Matano, T., Matumiya, A., Takano, K.: On some Hamiltonian structures of Painlevé systems, II. J. Math. Soc. Jpn. 51(4), 843–866 (1999)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Nagloo, J., Pillay, A.: On the algebraic independence of generic Painlevé transcendents. Compos. Math. 150, 668–678 (2014)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Noumi, M.: Painlevé equations through symmetry, Translations of Mathematical Monographs, vol. 223. American Mathematical Society, Providence, RI (2004). Translated from the 2000 Japanese original by the authorGoogle Scholar
  13. 13.
    Noumi, M., Okamoto, K.: Irreducibility of the second and the fourth Painlevé equations. Funkcial. Ekvac. 40(1), 139–163 (1997)MathSciNetMATHGoogle Scholar
  14. 14.
    Noumi, M., Yamada, Y.: Symmetries in the fourth Painlevé equation and Okamoto polynomials. Nagoya Math. J. 153, 53–86 (1999)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Okamoto, K.: Sur les fuilletages associés aux équation du second ordre á points critiques fixes de P. Painlevé. Jpn. J. Math. 5(1), 1–79 (1979)MATHGoogle Scholar
  16. 16.
    Okamoto, K.: Studies on the Painlevé equations. iii. second and fourth Painlevé equations, \(p_{\text{ II }}\) and \(p_{\text{ IV }}\). Math. Ann. 275(2), 221–255 (1986)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Stoyanova, T.: Non-integrability of the fourth Painlevé equation in the Liouville-Arnold sense. Nonlinearity 27(5), 1029–1044 (2014)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.School of Mathematics and Statistics F07The University of SydneySydneyAustralia

Personalised recommendations